Alert archive / Utah / Flash Flood Warnings in 2017
Flash Flood Warning 10, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 28, 2017, 2:15 PM MDT for Grand County, Uintah County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2017, 2:15 PM MDT (20:15 UTC)
- Expired
- Jul 28, 2017, 6:15 PM MDT
- In force
- 4 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grand County, UT, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 129 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WGUS55 KGJT 282015
FFWGJT
UTC019-047-290015-
/O.NEW.KGJT.FF.W.0010.170728T2015Z-170729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
215 PM MDT FRI JUL 28 2017
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
South central Uintah County in northeastern Utah...
Northwestern Grand County in east central Utah...
* Until 615 PM MDT
* At 214 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area.
Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of south central
Uintah and northwestern Grand Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Dry washes and arroyos will begin to flow and quickly become raging
killers in a matter of minutes, even from distant rainfall.
Please report flooding to your local law enforcement agency or to
the Grand Junction National Weather Service Office when you can do
so safely.
&&
LAT...LON 3898 10960 3901 10983 3903 10999 3930 10996
3962 10959 3956 10930
$$
JRP2 follow-up statements
908
WGUS75 KGJT 282219
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
419 PM MDT FRI JUL 28 2017
UTC019-047-290015-
/O.CON.KGJT.FF.W.0010.000000T0000Z-170729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Uintah UT-Grand UT-
419 PM MDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
SOUTH CENTRAL UINTAH AND NORTHWESTERN GRAND COUNTIES...
At 412 PM MDT, Doppler radar indicated rainfall over warned area.
While the heaviest precipitation has ended, excessive runoff from
earlier thunderstorms will continue.
Flash flooding will remain over mainly rural areas of south central
Uintah and northwestern Grand Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Dry washes and arroyos will begin to flow and quickly become raging
killers in a matter of minutes, even from distant rainfall.
Please report flooding to your local law enforcement agency or to
the Grand Junction National Weather Service Office when you can do
so safely.
&&
LAT...LON 3898 10960 3901 10983 3903 10999 3930 10996
3962 10959 3956 10930
$$
Charnick472
WGUS75 KGJT 290014
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
614 PM MDT FRI JUL 28 2017
UTC019-047-290024-
/O.EXP.KGJT.FF.W.0010.000000T0000Z-170729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Uintah UT-Grand UT-
614 PM MDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL UINTAH AND NORTHWESTERN
GRAND COUNTIES WILL EXPIRE AT 615 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3898 10960 3901 10983 3903 10999 3930 10996
3962 10959 3956 10930
$$
CharnickWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:57 AM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 28, 11:57 AM MDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service GRAND JUNCTION CO 1157 AM MDT Fri Jul 28 2017 .UPDATE... Issued at 1147 AM MDT Fri Jul 28 2017 A little more shower and thunderstorm activity expected through this evening than previously thought, as subtropical moisture is beginning to gradually surge back northward into our CWA. Therefore, increased the POPs a little through this evening across our CWA. Expect locally heavy rain potential across SE UT and SW/W-Central CO this afternoon and evening. PWATs back up to 1.01 inches at GJT as measured from 12Z sounding. && .SHORT TERM...(Today through Saturday) Issued at 422 AM MDT Fri Jul 28 2017 Showers and embedded thunderstorms were holding on over Canyonlands National Park and the Abajo Mountains with another area of light showers over the southwest San Juan Mountains early this morning. The activity over east-central and Southeast Utah appeared to be driven by low level convergence associated with a surface low over the Grand Flat aided by jet level divergence associated with a 60 KT jet streak over southern Wyoming. Ostensibly, the divergence aloft also played a role in sustaining shower activity over the San Juans as well, but it was less clear if any lower level dynamic forcing was at work. Models suggested some of this activity may persist through daybreak so will hold onto lower end PoPs this morning. Trough moving inland during the late morning and into the afternoon will cause high pressure to recenter to the east heralding the beginning of the next monsoonal surge. Precipitable Water values over GJT had fallen to 0.70 inches last evening but were still near an inch or higher over southeast Utah and southwest Colorado according to model analyses. That moisture will begin to spread northward during the day, but won't reach northeast Utah and northwest Colorado where PW levels will remain relatively low limiting precipitation chances of precipitation over the lower elevations. In contrast, deep moisture to the south will generate scattered to numerous showers and thunderstorms during the afternoon and evening, initiating over the higher terrain with some storms moving over adjacent valleys. Light steering winds will yield slow moving storms, so localized heavy rain a threat again today. Quasi-stationary jet to the north mentioned previously will continue to provide some dynamic forcing which should keep some showers and thunderstorms going late into the night. Potentially, a weak 5H low center could provide additional lift late tonight so went with moderate PoPs for the southern, and portions of the central mountains and adjacent valleys. Forecast model discrepancies evident Saturday with the weak low pressure disturbance embedded in the overall pattern. Models showing the location of this disturbance in vastly different locations; from just south of the Four Corners to centered over the Divide and Front Range by afternoon. The San Juans and Colorado Divide mountains ought to see some juicy thunderstorms Saturday afternoon with this pattern no matter the solution, but the actual location of this disturbance will effect where the strongest storms set up. Temperatures will be 2 to 4 degrees cooler across the southern and central zones today in anticipation of increased clouds and showers associated with northward propagating moisture. Northeast Utah and northwest Colorado will see little change from yesterday's highs. Overnight lows aren't expected to see much change, but look for highs on Saturday to continue to trend cooler. .LONG TERM...(Saturday through Thursday) Issued at 220 PM MDT Thu Jul 27 2017 High pressure propagates westward back over the Four Corners early week through midweek indicating a potential downturn in the moisture feed into eastern Utah and western Colorado. However, higher terrain across all of eastern Utah and western Colorado will see afternoon showers and thunderstorms through much of next week with a general downturn in precipitation efficiency by midweek. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1147 AM MDT Fri Jul 28 2017 Scattered showers and thunderstorms through this evening. TAF site airports with highest probability of experiencing showers and thunderstorms will be KTEX and KASE, though potential exists into this evening for all TAF sites. Expect VFR conditions to prevail, though local MVFR ceilings/visibilities possible in heavy rainfall. Small hail also possible. Sfc gusts up to 35 KTs from outflow winds. A few showers and isolated thunderstorms likely to persist through tonight. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && UPDATE...JRP SHORT TERM...NL/JAM LONG TERM...JAM AVIATION...JRP
Hazardous weather outlook, Jul 28, 4:31 AM MDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 431 AM MDT Fri Jul 28 2017 COZ001>014-017>023-UTZ022>025-027>029-291045- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 431 AM MDT Fri Jul 28 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Expect scattered thunderstorms this afternoon and evening across the entire area, favoring the mountains, especially in the south. Locally heavy rain and small hail are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are expected to increase across the entire area from Saturday through Monday with heavy rain a continued threat. Thunderstorm activity will decrease Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:17 AM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.